Iowa, 2020Hail and Damaging Winds in Iowa, July 11, 2020
July 11, 2020 · NWS DMX · 46 events in 15 counties and zones
A potent shortwave embedded in northwest flow moved across Iowa, providing a focus from storm development in an environment that already had MLCAPE values of 2500-3000 J/kg and effective bulk shear of around 40 knots. Convection that occurred earlier in the morning of July 11th also provided a focus for storm development on lingering outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent shortwave embedded in northwest flow moved across Iowa, providing a focus from storm development in an environment that already had MLCAPE values of 2500-3000 J/kg and effective bulk shear of around 40 knots. Convection that occurred earlier in the morning of July 11th also provided a focus for storm development on lingering outflow boundaries. This allowed for swaths of large hail across the state, with reports of up to tennis ball sized hail in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 11:36 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 11, 11:36 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Sat Jul 11 2020
...Aviation Update...
.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Jul 11 2020
Today into this evening...A decent shortwave will drop out of the
Northern Plains and across northeast Iowa. By mid to late
afternoon, surface based CAPE increases to around 3000 J/Kg with
pockets of shear in the 30-40kt range...especially over eastern
Iowa. We will likely see scattered thunderstorm development with
the shortwave coming in and given the shear, a few storms will
likely produce large hail initially with locally damaging wind
becoming the more dominant threat with time. DCAPE values from mid
to late afternoon across the northeast range from 1000 J/Kg to a
little over 1200 J/Kg before waning during the evening. For our
area, the window for convection is fairly narrow...favored between
20Z and 01Z before pushing east.
Later tonight through Monday night...Upper level ridging will be
over the region so it will be dry with warm temps to start the
week.
On Tuesday, a shortwave breaks down the ridge and pushes the axis
of the ridge to the east. AS the shortwave pushes east, much of
the area will have precip chances beginning west and north Tuesday
then spreading east and south Tuesday night and Wednesday.
Wednesday night and Thursday we are in between systems thus dry
but on the cool side. From Friday into next weekend, models are
not in good agreement on the timing and placement is a warm front
setting up but in any event, warming temps are expected late next
week into the weekend. Right now we have 85 to 90 for highs
Friday/Saturday but the potential for much hotter temps exists.
The boundary location and storm development will have an impact
but for now I kept the current trend of the going forecast.
&&
.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1232 PM CDT Sat Jul 11 2020
Thunderstorm activity later this afternoon and evening most likely
to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM.
As such, have entered periods of prevailing TSRA at KMCW/KALO
with MVFR reductions this evening, and limited to VCTS or no
mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise,
prevailing WNW/NW winds potentially gusting to around 25kts as
deep mixing is achieved.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...FAB
AVIATION...Curtis
Hazardous weather outlook, Jul 11, 3:43 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Sat Jul 11 2020
IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
120945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper-
Poweshiek-Mahaska-Wapello-Davis-
443 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Scattered severe thunderstorms are expected this afternoon and
early evening. The main threats are damaging thunderstorm winds
and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and early evening.
IAZ004-005-015-023-024-034-035-045>047-057>060-070>074-081>085-
092>096-120945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-
443 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated strong to severe thunderstorms are possible this
afternoon and early evening. The main threats are damaging
thunderstorm winds and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon.
IAZ033-044-120945-
Sac-Crawford-
443 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated to scattered non severe thunderstorms are possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today.
REV
Event by event
42 hail, 2 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Funnel Cloud, Pocahontas
- When
- July 11, 12:45 PM CST
- Where
- Pocahontas County, 3.6 mi NNE of Palmer
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -94.580
Multiple reports via social media of a funnel cloud southeast of Pocahontas and southwest of Gilmore City.
Hail, Webster
- When
- July 11, 1:15 PM CST
- Where
- Webster County, 0.86 mi NE of Clare
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.590, -94.340
Public report via social media of quarter sized hail.
Heavy Rain, Cerro Gordo
- When
- July 11, 1:23 PM CST to 2:23 PM CST
- Where
- Cerro Gordo County, Mason City
- Reported by
- Broadcast Media
- Coordinates
- 43.150, -93.200
A delayed report relayed via broadcast media of 2.5 inches of rain in Mason City ending at 3:23 pm. Begin time estimated via radar.
Hail, Webster
- When
- July 11, 1:27 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.180
A trained spotter reported quarter sized hail on the northwest side of Fort Dodge.
Hail, Webster
- When
- July 11, 1:29 PM CST
- Where
- Webster County, 1.68 mi WSW of Ft Dodge
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -94.210
A trained spotter reported golf ball sized hail.
Hail, Webster
- When
- July 11, 1:38 PM CST
- Where
- Webster County, Ft Dodge
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -94.180
A trained spotter reported ping pong ball sized hail near Fort Dodge.
Hail, Webster
- When
- July 11, 1:41 PM CST
- Where
- Webster County, 0.86 mi SE of Ft Dodge
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -94.170
A trained spotter reported quarter to golf ball sized hail southeast of Fort Dodge.
Thunderstorm Wind, Webster
- When
- July 11, 1:42 PM CST
- Where
- Webster County, 0.51 mi E of Coalville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.450, -94.120
A social media picture showed damage to sweet corn east of Coalville. Possible that damage was due to a mix of hail and wind, which flattened the corn. Time estimated via radar.
Hail, Palo Alto
- When
- July 11, 1:54 PM CST
- Where
- Palo Alto County, 3.15 mi NNE of Ruthven
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.170, -94.890
A report relayed via KICD of golf ball sized hail. Time estimated via radar.
Hail, Kossuth
- When
- July 11, 1:58 PM CST
- Where
- Kossuth County, Bancroft
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.280, -94.220
A report via social media of ping pong ball sized hail.
Hail, Palo Alto
- When
- July 11, 1:58 PM CST
- Where
- Palo Alto County, 1.01 mi E of Ruthven
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.130, -94.900
A report relayed via KICD of quarter sized hail.
Hail, Franklin
- When
- July 11, 2:15 PM CST
- Where
- Franklin County, 0.86 mi SW of Sheffield
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.890, -93.210
A social media report of ping pong ball sized hail in Sheffield.
Hail, Kossuth
- When
- July 11, 2:24 PM CST
- Where
- Kossuth County, 2.13 mi SSW of Wesley
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 43.050, -94.010
A public report of 2 inch hail.
Hail, Palo Alto
- When
- July 11, 2:24 PM CST
- Where
- Palo Alto County, 0.86 mi SE of Mallard
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.920, -94.670
KICD radio relayed a report of hail up to tennis ball size near Mallard. Time and location estimated via radar.
Hail, Butler
- When
- July 11, 2:26 PM CST
- Where
- Butler County, 3.78 mi SSW of Clarksville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.730, -92.700
NWS employee reported quarter sized hail southwest of Clarksville.
Hail, Worth
- When
- July 11, 2:30 PM CST
- Where
- Worth County, 0.69 mi N of Hanlontown
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.290, -93.380
Broadcast media relayed a report of ping pong ball sized hail just north of Hanlontown occurring around 3:30 pm.
Hail, Butler
- When
- July 11, 2:34 PM CST
- Where
- Butler County, 3.13 mi ESE of Coster
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 42.660, -92.640
A report via social media of tennis ball sized hail. Time and location estimated via radar.
Hail, Story
- When
- July 11, 2:40 PM CST
- Where
- Story County, 4.3 mi NW of Gilbert
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -93.700
A trained spotter reported quarter sized hail at the intersection of E18 and R38 northwest of Gilbert.
Hail, Story
- When
- July 11, 2:43 PM CST
- Where
- Story County, 1.54 mi WNW of Story City
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.187, -93.629
Law enforcement reported quarter to ping pong ball sized hail in Story City lasting 1 to 2 minutes.
Hail, Hancock
- When
- July 11, 2:45 PM CST
- Where
- Hancock County, 0.51 mi W of Kanawha
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.930, -93.790
KCCI replayed a report and picture of ping pong ball sized hail near Kanawha. Time estimated via radar.
Hail, Butler
- When
- July 11, 2:46 PM CST
- Where
- Butler County, 4.61 mi NE of New Hartford
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.620, -92.560
Public report of ping pong ball sized hail.
Hail, Butler
- When
- July 11, 2:51 PM CST
- Where
- Butler County, 3.43 mi NE of New Hartford
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.610, -92.580
KWWL relayed a report of 2 inch hail. Time and location estimated via radar.
Hail, Black Hawk
- When
- July 11, 2:54 PM CST
- Where
- Black Hawk County, 0.51 mi E of Finchford
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.630, -92.540
KWWL relayed a report of quarter sized hail. Time and location estimated via radar.
Thunderstorm Wind, Cerro Gordo
- When
- July 11, 2:54 PM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
The Mason City airport reported a wind gust of 54 knots.
Hail, Black Hawk
- When
- July 11, 2:58 PM CST
- Where
- Black Hawk County, 2.46 mi NW of North Cedar
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.570, -92.490
KWWL relayed a report of nickel sized hail. Time and location estimated via radar.
Hail, Cerro Gordo
- When
- July 11, 3:02 PM CST
- Where
- Cerro Gordo County, 1.38 mi N of Mason City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -93.200
A trained spotter reported quarter sized hail one mile north of Mason City.
Hail, Black Hawk
- When
- July 11, 3:20 PM CST
- Where
- Black Hawk County, 1.47 mi NNE of Cedar Falls Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.490, -92.470
KWWL relayed a report of quarter sized hail. Time and location estimated via radar.
Hail, Black Hawk
- When
- July 11, 3:24 PM CST
- Where
- Black Hawk County, 1.23 mi NW of Cedar Falls Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.500
A trained spotter reported quarter sized hail.
Hail, Black Hawk
- When
- July 11, 3:31 PM CST
- Where
- Black Hawk County, 1.72 mi NE of Cedar Falls Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.490, -92.460
A public report of 1.25 inch hail was relayed to the office.
Hail, Grundy
- When
- July 11, 3:39 PM CST
- Where
- Grundy County, 3.43 mi NW of Fern
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -92.810
A trained spotter reported quarter sized hail.
Hail, Story
- When
- July 11, 4:18 PM CST
- Where
- Story County, 1.38 mi N of Roland
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.190, -93.500
A public report via social media of golf ball sized hail.
Hail, Story
- When
- July 11, 4:19 PM CST
- Where
- Story County, 2.16 mi ENE of Roland
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.180, -93.460
Emergency manager relayed a report of tennis ball sized hail at the intersection of 620th ave and 120th st in Story County.
Hail, Story
- When
- July 11, 4:20 PM CST
- Where
- Story County, Roland
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.170, -93.500
KCCI relayed a report of tennis ball sized hail.
Hail, Story
- When
- July 11, 4:21 PM CST
- Where
- Story County, Roland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.170, -93.500
Emergency manager reported nickel to quarter sized hail.
Hail, Story
- When
- July 11, 4:30 PM CST
- Where
- Story County, 0.51 mi E of Mc Callsburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.170, -93.390
Public report via social media of golf ball sized hail.
Hail, Story
- When
- July 11, 4:32 PM CST
- Where
- Story County, 0.86 mi NE of Colo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -93.310
A trained spotter reported quarter sized hail on US 65 halfway between Colo and Zearing.
Hail, Story
- When
- July 11, 4:32 PM CST
- Where
- Story County, 0.69 mi S of Mc Callsburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -93.400
A trained spotter reported 1.25 inch hail 1 mile southwest of McCallsburg.
Hail, Story
- When
- July 11, 4:48 PM CST
- Where
- Story County, 0.86 mi SE of Nevada
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.010, -93.440
Law enforcement reported quarter sized hail in Nevada.
Hail, Story
- When
- July 11, 4:55 PM CST
- Where
- Story County, 0.51 mi W of Collins
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.900, -93.310
Emergency manager reported ping pong ball sized hail.
Hail, Story
- When
- July 11, 4:55 PM CST
- Where
- Story County, 1.47 mi NNW of Collins
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.920, -93.310
Emergency manager reported 2 inch hail.
Hail, Story
- When
- July 11, 5:00 PM CST
- Where
- Story County, Colo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -93.320
A trained spotter reported 1.25 to 1.5 inch hail southeast of Colo.
Hail, Story
- When
- July 11, 5:04 PM CST
- Where
- Story County, 2.66 mi ESE of Collins
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.890, -93.250
A public report via social media of nickel sized hail.
Hail, Jasper
- When
- July 11, 5:11 PM CST
- Where
- Jasper County, 0.69 mi N of Baxter
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.830, -93.150
The Baxter Fire Department reported quarter sized hail.
Hail, Jasper
- When
- July 11, 5:30 PM CST
- Where
- Jasper County, 0.69 mi N of Kellogg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -92.920
A trained spotter reported quarter sized hail 4 miles east of Newton.
Hail, Polk
- When
- July 11, 6:20 PM CST
- Where
- Polk County, 0.52 mi E of West Des Moines
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -93.710
A trained spotter reported penny sized hail.
Hail, Warren
- When
- July 11, 6:54 PM CST
- Where
- Warren County, 1.48 mi SSW of Indianola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -93.580
A trained spotter reported quarter sized hail.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903275, 903276, 903292, 903277, 903278, 903280, 903281, 903282, 903285, 903286, 903287, 903288, 903293, 903295, 903296, 903297, 903298, 903300, 903302, 903303, 903304, 903305, 903306, 903307, 903308, 903309, 903310, 903311, 903312, 903313, 903315, 903317, 903318, 903319, 903320, 903321, 903323, 903324, 903325, 903326, and more.